Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

June 21, 2021Wayne County, West Virginia; Lawrence County, Kentucky

NWS Charleston, WV issued this special weather statement at Jun 21, 2021, 2:56 PM EDT for Wayne County, West Virginia; Lawrence County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 2:56 PM EDT (18:56 UTC)
Expired
Jun 21, 2021, 3:30 PM EDT
In force
34 min
Issued by
NWS Charleston, WV

Counties Lawrence County, KY, Wayne County, WV

The radar

The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
1.7
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS81 KRLX 211856
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
256 PM EDT Mon Jun 21 2021

KYZ105-WVZ005-211930-
Lawrence-Wayne-
256 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE AND CENTRAL WAYNE
COUNTIES...

At 256 PM EDT, a strong thunderstorm was located over Blaine, moving
east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Fort Gay, Hode, Ulysses,
East Lynn Lake, Charley, Dunlow, Martha, Gallup, Crum, Clifford,
Glenhayes, Houckville and Genoa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3804 8300 3805 8296 3811 8289 3815 8291
      3820 8238 3788 8238 3786 8241 3791 8247
      3790 8247 3790 8248 3795 8250 3796 8253
      3795 8258 3788 8261 3789 8267 3797 8283
      3800 8294 3800 8296 3796 8299 3798 8302
TIME...MOT...LOC 1856Z 261DEG 32KT 3802 8281 

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 21, 2:29 PM EDT, 27 minutes earlier.

Area forecast discussion, Jun 21, 2:29 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
229 PM EDT Mon Jun 21 2021

.SYNOPSIS...
Cold front brings strong to severe storms with heavy rain to
the area today. Dry with high pressure middle of next week. Wet
weather returns for next weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 230 PM Monday...

Plenty of instability is present with values of SB/MUCAPE in
the 2000 to 3000 J/kg range, DCAPE values of around 1000 J/kg,
and effective wind shear values of 25-30 kts. The first line of
storms is moving into the eastern edge of the area. Another line
ahead of the cold front is beginning to move into the area with
more strong to severe storms expected. A Severe Thunderstorm
Watch has been issued through 8 PM. Damaging winds continue to
be the main threat expected with these storms with some hail and
a possible tornado not out of the question.

Storms will be possible into the evening with instability
gradually decreasing into the night. The front itself will move
into the area early this evening, moving through the area
overnight tonight. More stratiform-like rain is expected to
continue along and behind the front throughout the night,
gradually moving out to the southeast throughout Tuesday. Some
isolated/localized flooding issues may be possible especially in
low lying or flood prone areas, or in areas that get hit more
than once with storms. Overall, however, with flash flood
guidance decently high ahead of the event particularly across
those areas with the higher rain amounts expected, have opted
out of a flash flood watch for now.

Expecting the area to largely dry out by midday Tuesday as much
drier area pushes into the area and high pressure settles in to
stick around through the middle of the week. Temperatures on
Tuesday will be much cooler than they have been with low 70s for
the lowlands and mid 50s to 60s for the upper elevations.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 200 PM Monday...

High pressure will be in control during the short term period,
with gradually warming temperatures as we head towards the long
term period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 1200 PM Monday...

High pressure and dry conditions continue across the area on
Thursday, however, by Friday, deepening upper trough across the
midwest, and increasing heat and humidity, along with a low
pressure system that will move into the Great Lakes region, will
result in showers and thunderstorms once again across the area.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 150 PM Monday...

The first line of thunderstorms is approaching the mountains
currently, moving over CKB and soon approaching EKN/BKW.
MVFR/IFR visibilities are possible in heavy downpours with any
storms and lightning and gusty winds may affect the sites as
well. If any severe storms move over the sites, damaging winds
and some hail may be possible.

A second line of storms will approach in a few hours ahead of
the cold front with strong storms expected along this line.
Currently thinking this next line of storms will affect HTS
around 20Z and the gradually move towards the other sites,
however it is possible this line may be quicker to develop and
push into the area. Have VCTS coded in at most of the sites
through the first half of period as thunderstorms will continue
to be possible through late this evening with showers continuing
into Tuesday morning. TSRA is coded into tempo groups and storms
approach the sites and may briefly lead to deteriorating
conditions. By the evening, ceilings are expected to fall to
MVFR and then further to IFR at most sites as the front moves
into the area and more stratiform-like rain develops. MVFR/IFR
visibilities will continue to be possible in rain through the
night.

By the end of the period, conditions will gradually begin to
improve as showers move out of the area throughout the morning
into Tuesday afternoon. Ceilings will gradually lift to MVFR
with some sites potentially reaching up to VFR by the end of the
period.

Winds will be gusty with the storms through the evening.
Southwesterly winds are around 10-15KTs and gusts up to around
20-25KTs possible with higher gusts possible if any
thunderstorms move over a site. Behind the front winds will
shift to become more northwesterly and will be lighter, at
around 5-10KTs, tomorrow.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convective coverage will vary this
afternoon depending on how a couple separate lines of storm
develop. Current tempos for TSRA may need some adjustment in
time.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    M    H    H    H    M    H    H
HTS CONSISTENCY  H    H    H    H    L    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    L    H    H    H    H    H    L

AFTER 18Z TUESDAY...
No widespread IFR currently expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/CG
NEAR TERM...CG
SHORT TERM...SL
LONG TERM...SL
AVIATION...CG
Hazardous weather outlook, Jun 21, 3:55 AM EDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston WV
355 AM EDT Mon Jun 21 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-519>526-220800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
355 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Two lines of thunderstorms are expected to form in advance of a cold
front this afternoon into this evening. Some of these storms may
contain damaging wind gusts, large hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024>026-033-034-515>518-220800-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
355 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Two lines of thunderstorms are expected to form in advance of a cold
front this afternoon into this evening. Some of these storms may
contain damaging wind gusts and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 21, 2:11 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
211 PM EDT Mon Jun 21 2021

WVZ039-040-525-526-211845-
Barbour-Northwest Randolph-Upshur-Southeast Randolph-
211 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH...
NORTHEASTERN UPSHUR AND SOUTHERN BARBOUR COUNTIES...

At 211 PM EDT, a strong thunderstorm was located 9 miles south of
Audra State Park, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Elkins, Audra State Park, Belington, Dailey, Beverly, Junior,
Womelsdorf (Coalton), Montrose, Glady, Kerens, Ellamore,
Tallmansville and Overhill.

This includes Route 33 between mile markers 15 and 35.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3876 7971 3879 8018 3905 8020 3915 7983
      3913 7984 3912 7983 3911 7980 3909 7978
      3904 7978 3903 7977
TIME...MOT...LOC 1811Z 263DEG 27KT 3890 8008

14
Local storm report, Jun 21, 2:11 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     2 E JACKSON MILL        39.10N 80.44W
06/21/2021                   LEWIS              WV   911 CALL CENTER

            TREES DOWN ON JACKSON MILLS ROAD AND
            SYCAMORE LICK ROAD.

1245 PM     TSTM WND DMG     5 E GRANTSVILLE         38.91N 81.00W
06/21/2021                   GILMER             WV   911 CALL CENTER

            TREES DOWN APPROX 11 MILES UP ROUTE 5W FROM
            GLENVILLE.

0100 PM     TSTM WND DMG     1 ENE GLENVILLE         38.94N 80.82W
06/21/2021                   GILMER             WV   911 CALL CENTER

            TREES DOWN ON ROUTE 33E.

&&

ABE
Local storm report, Jun 21, 2:28 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
228 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     6 NNE BUCKHANNON        39.07N 80.19W
06/21/2021                   UPSHUR             WV   BROADCAST MEDIA

            TREE DOWN ON DICK HALL RD.

&&

ABE
Local storm report, Jun 21, 2:46 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     1 NNE PINCH             38.42N 81.48W
06/21/2021                   KANAWHA            WV   911 CALL CENTER

            TREES DOWN ON UPPER PINCH RD.

&&

ABE
Special weather statement, Jun 21, 2:56 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
256 PM EDT Mon Jun 21 2021

KYZ105-WVZ005-211930-
Lawrence-Wayne-
256 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE AND CENTRAL WAYNE
COUNTIES...

At 256 PM EDT, a strong thunderstorm was located over Blaine, moving
east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Fort Gay, Hode, Ulysses,
East Lynn Lake, Charley, Dunlow, Martha, Gallup, Crum, Clifford,
Glenhayes, Houckville and Genoa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3804 8300 3805 8296 3811 8289 3815 8291
      3820 8238 3788 8238 3786 8241 3791 8247
      3790 8247 3790 8248 3795 8250 3796 8253
      3795 8258 3788 8261 3789 8267 3797 8283
      3800 8294 3800 8296 3796 8299 3798 8302
TIME...MOT...LOC 1856Z 261DEG 32KT 3802 8281

14
Local storm report, Jun 21, 2:56 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
256 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     2 E HOLDEN              37.82N 82.03W
06/21/2021                   LOGAN              WV   911 CALL CENTER

            TREES DOWN IN WHITMAN.

&&

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:24 PM EDTSpecial Weather StatementRLXWirt36 min
Jun 21, 12:28 PM EDTSpecial Weather StatementRLXPutnam32 min
Jun 21, 12:34 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam, Roane41 min
Jun 21, 12:40 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer, Lewis50 min
Jun 21, 12:57 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha33 min
Jun 21, 1:15 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Wyoming24 min
Jun 21, 1:25 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Kanawha, Nicholas, Roane50 min
Jun 21, 2:11 PM EDTSpecial Weather StatementRLXRandolph34 min
Jun 21, 2:28 PM EDTSevere Thunderstorm WarningRLXNicholas, Pocahontas, Randolph, Webster47 min
Jun 21, 3:14 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln, Logan, Putnam, Wayne46 min
Jun 21, 3:18 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming31 min
Jun 21, 3:48 PM EDTSevere Thunderstorm WarningRLXPleasants, Wood42 min
Jun 21, 4:05 PM EDTSevere Thunderstorm WarningRLXDoddridge, Pleasants, Ritchie, Tyler, Wood40 min
Jun 21, 4:16 PM EDTSevere Thunderstorm WarningRLXWood29 min
Jun 21, 4:19 PM EDTTornado WarningRLXPleasants26 min
Jun 21, 4:23 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Wood37 min
Jun 21, 4:36 PM EDTTornado WarningRLXJackson, Wood24 min
Jun 21, 4:41 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Tyler35 min
Jun 21, 4:45 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Wirt, Wood45 min
Jun 21, 4:54 PM EDTSevere Thunderstorm WarningRLXJackson, Wirt21 min
Jun 21, 5:09 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Wirt, Wood36 min
Jun 21, 5:15 PM EDTTornado WarningRLXCalhoun, Ritchie, Wirt30 min
Jun 21, 5:19 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Taylor, Tyler41 min
Jun 21, 5:24 PM EDTFlash Flood WarningRLXJackson, Mason, Pleasants, Ritchie, Wirt, Wood4 hr
Jun 21, 7:01 PM EDTFlash Flood WarningRLXDoddridge, Pleasants, Ritchie, Tyler, Wood4 hr
Jun 21, 3:13 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Washington47 min
Jun 21, 3:24 PM EDTSpecial Weather StatementRLXAthens, Meigs, Vinton36 min
Jun 21, 3:53 PM EDTSevere Thunderstorm WarningRLXAthens, Jackson, Meigs, Vinton28 min
Jun 21, 7:05 PM EDTFlash Flood WarningRLXGallia, Jackson, Meigs, Vinton4 hr
Jun 21, 6:10 PM EDTSevere Thunderstorm WarningRLXBuchanan, Dickenson10 min

Nearby

Special Weather Statements in West Virginia, 2021Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.